Colorado, 2009

Winter Weather in Colorado, September 30, 2009

September 30, 2009 · NWS GJT · 3 events in 3 counties and zones

A strong Pacific storm system and cold front moved across the area and brought the first widespread snowfall event to the northern and central mountains of western Colorado.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong Pacific storm system and cold front moved across the area and brought the first widespread snowfall event to the northern and central mountains of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 30, 1:45 PM MST, 15 minutes earlier.

Area forecast discussion, Sep 30, 1:45 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT WED SEP 30 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY...
STRONG COLD FRONT EDGING INTO WRN COLORADO THIS AFTERNOON AND
PRODUCING HIGH WINDS WITH A FEW PEAK GUSTS IN THE 58 TO 70 MPH
RANGE.  COLD FRONT IS PUSHING SHOWERS WITH EMBEDDED THUNDERSTORMS
EASTWARD.  SMALL HAIL HAS BEEN REPORTED WITH MANY OF THESE
STORMS...BUT ONLY LASTING FOR A FEW MINUTES AT ANY GIVEN SPOT AS
THESE STORMS ARE MOVING AT A FAST RATE.  WIND IS NOT THE ONLY ISSUE
FOR TODAY AS A COLDER AIR MASS SETTLES INTO THE FORECAST AREA
TONIGHT.  SNOW LEVELS COME CRASHING DOWN TO THE 6K TO 7K LEVEL LATER
THIS EVENING...BUT MOST OF THE MOISTURE WILL HAVE BEEN PUSHED EAST
OF THE DIVIDE.  A CYCLONICALLY CURVED BUT SHEARED VORT CENTER...
ASSOCIATED WITH THE PASSAGE OF THE TROUGH AXIS...PUNCHES
INTO NW COLORADO AFTER MIDNIGHT.  COLD ADVECTION AND NORTHWEST FLOW
WILL GENERATE OROGRAPHICAL SNOW SHOWERS...MOST NOTABLY OVER THE PARK
AND GORE RANGES.  THIS PATTERN CONTINUES THROUGH THURSDAY MORNING.
SNOW SHOWER ACTIVITY WILL WANE IN THE AFTERNOON WITH THE ONSET OF
MID LEVEL WARM ADVECTION AND WEAKENING GRADIENT FLOW.  WINTER
WEATHER ADVISORY HAS BEEN HOISTED FOR THE NWRN COLORADO MOUNTAINS
FOR UPWARDS TO 8 INCHES OF SNOW...THIS IS STILL ON TRACK AS -8C 700
MB AIR ARRIVES LATER TONIGHT.  THE SECOND CONCERN IS THE REAL THREAT
OF A SEASON KILLING FROST FOR THE LOWER VALLEYS.  ONCE GRADIENT
WINDS DISSIPATE AFTER SUNSET... DRAINAGE WINDS WILL BE WEAK.
COMBINED WITH DEW POINTS IN THE 20S AND CLEARING SKIES...RADIATIONAL
COOLING WILL BE STRONG WITH LOW LYING SPOTS FALLING BELOW FREEZING.
THE FREEZE WATCH WILL BE UPGRADED TO A WARNING ONCE THE NEW GRIDS
ARE SHIPPED.

MUCH COOLER THURSDAY IN THE WAKE OF TODAYS VIGOROUS COLD FRONT.
AFTERNOON TEMPS WILL BE 10 TO 15 DEGREES BELOW CLIMO.  WITH FLAT
RIDGE MOVING OVER UTAH AND COLORADO ON THURSDAY NIGHT AND
FRIDAY...DRY WEATHER CAN BE EXPECTED FOR THE ENTIRE AREA.  DESPITE
PLENTY OF SUNSHINE ON FRIDAY AND WARMING ALOFT...COOL CONDITIONS
WILL LINGER INTO FRIDAY AS DEEP VALLEY INVERSIONS WILL BE SLOW TO
WARM UP.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
MEDIUM RANGE MDLS IN PRETTY GOOD AGREEMENT AT LEAST THROUGH THE
WEEKEND ALTHO CONFIDENCE IN DETAILS...SPECIFICALLY WITH REGARD TO POP
TIMING AND QPF STILL IN QUESTION.

A FLAT WESTERLY FLOW IS EXPECTED FRIDAY NIGHT WITH LIMITED MOISTURE
WHICH WILL KEEP OUR CWA DRY. MEANWHILE THE NEXT STORM SYSTEM IS
FORECAST TO MOVE INTO THE PACIFIC NORTHWEST ON SAT AND THEN INTO THE
WESTERN GREAT BASIN AS A CLOSED UPPER LOW ON SUNDAY. FLOW BECOMES
WESTERLY ON SAT AND THEN SOUTHWESTERLY ON SUNDAY. EJECTING VORT
SPOKES AND JET STREAKS LIKELY TO PRODUCE SOME BANED PCPN OVER THE
REGION BUT EXACT TIMING AND LOCATION STILL IN QUESTION. TOOK A
BROADBRUSH SOLUTION TO POPS WITH THE FOCUS LOCATED MAINLY OVER MTNS
NORTH OF I-70. HOWEVER SUNDAY APPEARS TO BE THE BEST COMBINATION OF
MOISTURE AND DYNAMIC FORCING FOR THE MOST WIDESPREAD PCPN.

MONDAY THE UPPER LOW BEGINS TO EJECT TO THE NORTHEAST ACROSS
WYOMING WHILE STILL HOLDING SOME ENERGY AND TROUGHING BACK OVER THE
GRT BASIN. THIS FEATURE BECOMES A CLOSED LOW OVER SRN CALIFORNIA BY
TUESDAY MORNING. THAT SHOULD LEAD TO WARMING TEMPERATURES TUESDAY
AFTERNOON AND WEDNESDAY AND MORE THAN LIKELY AN INCREASE IN
PRECIPITABLE WATER AS A DEEP SOUTHWESTERLY FLOW BECOMES ESTABLISHED.
FOR NOW FEEL SLIGHT CHANCE MTN SHOWERS HANDLES THE SITUATION.

&&

.AVIATION...
A COLD FRONT IS MOVING SLOWLY SOUTHEASTWARD ACROSS WRN COLORADO THIS
AFTERNOON AFTER PASSING GJT AROUND 1400. STRONG GUSTY WINDS TO 45
MPH OR GREATER WILL PRECEDE THE FRONT...AFTER FRONTAL PASSAGE THE
WINDS WILL SWITCH TO A MORE WEST AND NORTHWEST DIRECTION. CURRENTLY
THUNDERSTORMS ARE CONFINED NORTH OF I-70...AND EAST OF A LINE FROM
RIFLE TO CRAIG. AS THE EVENING PROGRESSES SHOWERS WILL DECREASE AND
BECOME LIMITED TO THE MOUNTAIN LOCATIONS. MOUNTAIN AIRPORTS MAY
EXPERIENCE MVFR CONDITIONS WITH PASSING SHOWERS AND THUNDERSTORMS
FOR THE REMAINDER OF THIS AFTERNOON. BY TONIGHT...SNOW WILL FALL OVER
THE NORTHERN AND CENTRAL MOUNTAINS IN WESTERN COLORADO...WITH IFR
CIGS AND VSBYS BECOMING COMMON...MAINLY IMPACTING THE AIRPORTS
NORTH OF ASPEN.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...HIGH WIND WARNING UNTIL 9 PM THIS EVENING FOR ZONES
       01-02-06>08-11
      WIND ADVISORY UNTIL 9 PM THIS EVENING FOR ZONES
       05-14-20>23.
      FREEZE WARNING FOR ZONES 06>08-11-20-21.
      WINTER WEATHER ADVISORY FOR THE NORTHERN AND CENTRAL
       MOUNTAINS TONIGHT AND THURSDAY...INCLUDING ZONES 04-10-13.
.UT...HIGH WIND WARNING UNTIL 9 PM THIS EVENING FOR ZONE 27
      WIND ADVISORY UNTIL 9 PM THIS EVENING ZONES 22-24-29
      FREEZE WATCH TONIGHT FOR ZONES 22-24-27-29.

SHORT TERM.....PF
LONG TERM......MC
AVIATION.......MC
Hazardous weather outlook, Sep 30, 7:37 AM MST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
837 AM MDT WED SEP 30 2009

COZ001>014-017>023-UTZ022>025-027>029-010300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
837 AM MDT WED SEP 30 2009

...HIGH WINDS TODAY...COLDER TONIGHT WITH SNOW EXPECTED FOR THE
NORTHERN AND CENTRAL MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
TONIGHT. THE STRONGEST WIND GUSTS COULD REACH 70 MPH ALONG THE
INTERSTATE 70 CORRIDOR.

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OUT AHEAD OF THE
FRONT TODAY...WITH BRIEF HEAVY RAIN AND SMALL HAIL POSSIBLE. RAIN
WILL QUICKLY CHANGE OVER TO SNOW ACROSS THE NORTHERN AND CENTRAL
MOUNTAINS OF WESTERN COLORADO TONIGHT WITH SIGNIFICANT SNOWFALL
POSSIBLE BY MIDDAY THURSDAY.

FREEZING CONDITIONS ARE ALSO POSSIBLE TONIGHT FOR THE LOWER VALLEYS
OF WESTERN COLORADO AND SOUTHEAST UTAH.

PLEASE VISIT HTTP://WEATHER.GOV/GJT FOR ADDITIONAL INFORMATION
RELATED TO THE SIGNIFICANT WEATHER PRODUCTS THAT HAVE BEEN ISSUED
FOR EASTERN UTAH AND WESTERN COLORADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SNOW SHOWERS WILL CONTINUE OVER THE NORTHERN AND CENTRAL MOUNTAINS OF
WESTERN COLORADO THROUGH THURSDAY AFTERNOON BEFORE COMING TO AN END
THURSDAY EVENING. OTHERWISE...DRY AND BREEZY CONDITIONS WILL OCCUR
OVER THE AREA THROUGH SATURDAY.

ANOTHER STRONG STORM SYSTEM PROMISES TO BRING MORE RAIN AND SNOW TO
THE REGION BY LATE IN THE WEEKEND AND INTO THE FIRST PART OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF STRONG WINDS...WIND
DAMAGE...HAIL...HEAVY RAIN AND SNOWFALL.

JDC

In the hours before

Local storm report, Sep 30, 10:49 AM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1149 AM MDT WED SEP 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     NON-TSTM WND GST GRAND JUNCTION          39.09N 108.55W
09/30/2009  M59 MPH          MESA               CO   ASOS

1032 AM     NON-TSTM WND GST 18 NW MOAB              38.76N 109.78W
09/30/2009  M58 MPH          GRAND              UT   ASOS

            CANYONLANDS AIRPORT

1140 AM     NON-TSTM WND GST SILT                    39.55N 107.65W
09/30/2009  M59 MPH          GARFIELD           CO   TRAINED SPOTTER

&&

PFRISBIE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
September 30, 2:00 PM MST to 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

The first widepsread snowfall of the season brought 5 to 9 inches across most of the area. Wind gusts of 20 to 30 mph also caused blowing and drifting snow. This event continued into October, so please see the October 2009 Storm Data Publication for additional information.

Winter Weather, Flattop Mountains

When
September 30, 4:00 PM MST to 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

The first significant snowfall of the season brought 3 to 8 inches across the area. Wind gusts of 20 to 30 mph caused areas of blowing and drifting snow. This event continued into October, so please see the October 2009 Storm Data publication for additional information.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
September 30, 6:00 PM MST to 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

The first significant snowfall of the season brought 2 to 3 inches across the area, with locally higher amounts of up to 10 inches at McCoy Park. Wind gusts of 20 to 30 mph also caused areas of blowing and drifting snow. This event continued into October, so please see the October 2009 Storm Data Publication for additional information.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191913, 191915, 191914.